Increased pressure within the cranial cavity (or skull) is caused by an increase in the volume of either the brain tissue, blood, or cerebrospinal fluid, or by the presence of another space-occupying lesion. This increased pressure will compress the brain tissue, causing damage to the neurons and leading to neuro changes and eventually herniation and brain death.
Anything that causes increased volume of brain tissue, blood, or cerebrospinal fluid within the skull – cerebral edema, hemorrhage, hydrocephalus, hypertension, cerebral vasodilation. Could also be caused by a space-occupying lesion such as a tumor or mass.
Minimize intracranial pressure to prevent any damage to nerve tissue and prevent long-term neurological deficits.
Neurological changes related to increasing ICP may be subtle or may occur rapidly. Frequent detailed neuro checks allow changes to be recognized quickly so that interventions can be initiated.
With a loss of autonomic regulation, a patient’s temperature could become very elevated (104°+).
Monitor hemodynamics to assess for Cushing’s Triad and to evaluate Cerebral Perfusion Pressure (MAP – ICP).
These medications could alter our neuro checks, so we avoid them whenever possible in order to get an accurate neuro exam.
These medications help to decrease the circulating CSF volume as well as to decrease any cerebral edema. This decreases the pressure within the cranial cavity based on the Monro-Kellie Hypothesis.
A craniectomy is used to remove a portion of the skull (bone flap) in order to allow space for cerebral swelling.
External Ventricular Drain (EVD) is a catheter placed into the ventricle to drain blood or CSF in the event of an elevated ICP.
EVD should be leveled to the tragus to be approximately in line with the 4th ventricle in the brain. 10 cmH2O correlates to approximately 7-8 mmHg ICP – therefore any increase in the ICP above 7-8 would cause CSF to drain. If the EVD is not leveled appropriately, too much or too little CSF could drain. Too little drainage could cause increased ICP and possible brain herniation.
If the patient is on mannitol or hypertonic saline, this could cause fluctuations in sodium levels, which could lead to seizures.
Urine output should be monitored to ensure diuresis with mannitol, but also to monitor for the possible development of diabetes insipidus.
For more information, visit www.nrsng.com/cornell
Start a 24 hour full access trial for just $1.